Development of Drug-Resistant Bacteria
Patients using Azithromycin without confirmation of bacterial infections cannot get benefitted from this medicine. In these patients, the risk of development of drug-resistant bacteria increases. This medicine can be used only after confirmation of bacterial infection.
Sexually Transmitted Infections
Patients with sexually transmitted infections like syphilis
, urethritis or cervicitis are at increased risk when using this medicine. Patients with syphilis should not be dependent on the recommended dose of Azithromycin. These patients should undergo blood testing before starting treatment of urethritis or cervicitis with this medicine.
Skeletal Muscle Weakness
Patients using this medicine are at increased risk by worsening the existing condition. This may lead to worsening and recurrence of skeletal muscle weakness.
Bacteria Associated Diarrhea (CDAD)
Patients using antibacterial agents are at increased risk of developing bacteria associated diarrhea
(CDAD). Use of antimicrobial medicines results in overgrowth of bacteria (Clostridium difficile) in an intestine. Start an appropriate fluid and electrolyte management, use of protein supplements, antibiotic
treatment of bacteria (C. difficile) and surgery
is also needed after consultation with the doctor.
Patients using this medicine are at increased risk of liver damage. These patients may report abnormal liver function, inflammation of the liver (hepatitis
), decrease in the flow of liver secretions (cholestatic jaundice
), liver cell injury (hepatic necrosis) and liver failure. Immediately stop taking this medicine if the symptoms of hepatitis
Infants of up to 42 days
Use of this medicine increases risk in infants aged 42 days or less. Using Azithromycin may cause a thickening of the opening between the stomach and intestine (Infantile Hypertrophic Pyloric Stenosis
). The parents should contact the doctor if the child has irritability with feeding or if the infant is vomiting.
Allergic patients are at increased risk when using this medicine. Serious allergic reactions, including swelling of the inner layer of skin, fatal allergy
), and skin reactions can appear in these patients. If it occurs, this medicine should be discontinued.